Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 87, NWS Tucson, AZ

September 16, 2007Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 16, 2007, 9:23 PM MST for Pima County, Arizona. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2007, 9:23 PM MST (04:23 UTC)
Expired
Sep 16, 2007, 9:45 PM MST
In force
22 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 25 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 4.4 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2007-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2007-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 170424
SVRTWC
AZC019-170445-
/O.NEW.KTWC.SV.W.0087.070917T0423Z-070917T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
923 PM MST SUN SEP 16 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 945 PM MST

* AT 915 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST 
  SOUTHEAST OF THE TUCSON INTERNATIONAL AIRPORT...AND MOVING 
  SOUTHEAST AT 15 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3205 11074 3199 11076 3205 11092 3212 11090
TIME...MOT...LOC 0423Z 296DEG 15KT 3207 11085

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 170433
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
933 PM MST SUN SEP 16 2007

AZC019-170445-
/O.CON.KTWC.SV.W.0087.000000T0000Z-070917T0445Z/
PIMA AZ-
933 PM MST SUN SEP 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 924 PM MST...DOPPLER RADAR CONTINUED TO SHOW A SEVERE 
THUNDERSTORM OVER A MOSTLY REMOTE AREA SOUTHEAST OF THE TUCSON 
INTERNATIONAL AIRPORT. A WEATHER SPOTTER NEAR WILMOT AND INTERSTATE 
10 REPORTED NEAR PENNY SIZE HAIL. THIS STORM IS CAPABLE OF PRODUCING 
NICKEL SIZE HAIL. MOVEMENT OF THIS STORMS IS TO THE SOUTHEAST AROUND 
15 MPH AND MAY AFFECT THE AREA NEAR THE WILMOT PRISON. 

IN ADDITION TO THE POSSIBLE LARGE HAIL...HEAVY RAIN AND STRONG GUSTY 
WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS 
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER 
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE 
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3205 11074 3199 11076 3205 11092 3212 11090
TIME...MOT...LOC 0430Z 296DEG 15KT 3206 11082

$$
000 
WWUS55 KTWC 170444
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
943 PM MST SUN SEP 16 2007

AZC019-170453-
/O.EXP.KTWC.SV.W.0087.000000T0000Z-070917T0445Z/
PIMA AZ-
943 PM MST SUN SEP 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY
EXPIRES AT 945 PM MST...

DOPPLER RADAR INDICATED THAT THE THUNDERSTORM SOUTHEAST OF THE 
TUCSON INTERNATIONAL AIRPORT HAS WEAKENED BELOW SEVERE LIMITS. THIS 
STORM WILL CONTINUE TO MOVE SOUTHEAST AROUND 15 MPH THROUGH 10 PM 
AND PRODUCE LOCALLY HEAVY RAIN AND DANGEROUS CLOUD TO GROUND 
LIGHTNING.

LAT...LON 3205 11074 3199 11076 3205 11092 3212 11090
TIME...MOT...LOC 0443Z 296DEG 15KT 3204 11076

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 8:08 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 16, 8:08 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
808 PM MST SUN SEP 16 2007

.SYNOPSIS....A TROUGH OF LOW PRESSURE WILL INITIATE A DRYING TREND
FOR THE START OF THE WEEK AS DRIER CONDITIONS RETURN TO ARIZONA.
THIS TROUGH WILL ALSO COOL AFTERNOON HIGH TEMPERATURES DOWN TO NEAR
SEASONAL NORMALS.

&&

.DISCUSSION...SHOWER AND THUNDERSTORM ACTIVITY IS FOR THE MOST PART
WINDING DOWN AT THE TIME OF THIS WRITING. ACTIVITY BEGAN THIS
AFTERNOON OVER THE MAJORITY OF THE EASTERN HALF OF THE CWA. CURRENT
RADAR SHOWS A BLOB OF SHOWERS AND THUNDERSTORMS OVER SOUTHEASTERN
PIMA...MUCH OF SANTA CRUZ...THE SOUTHWESTERN CORNER OF COCHISE AND A
PAIR OF ISOLATED STORMS ALONG THE PIMA PINAL COUNTY LINE. ACTIVITY
OVER CENTRAL AND WESTERN PIMA HAS BEEN MOSTLY NIL...GIVING THOSE
AREAS A CHANCE TO RECUPERATE FROM THE ACTIVITY THEY SAW 24 HOURS
PREVIOUS. THE DECREASING RADAR TRENDS ARE EXPECT TO
CONTINUE...ALBEIT SLOWLY. LOOKS LIKE SOUTHERN COCHISE COUNTY WILL
LIKELY SEE RAIN FOR A GOOD PORTION OF THE OVERNIGHT HOURS.

CURRENT MODEL DATA STILL ON TRACK FOR DRYING TREND FOR START OF THIS
WEEK...THOUGH FOR MONDAY COULD STILL SEE SOME SHOWER ACTIVITY ALONG
AZ/NM BORDER AS MOISTURE WILL CLING THERE THRU TUESDAY. ZONAL FLOW
BY TUES AFTERNOON SHOULD SCOUR OUT ANY LINGERING MOISTURE THOUGH.
LOW PRESSURE IS PROGGED TO START COMING DOWN THE PACIFIC COAST BY
MID WEEK. COUPLED WITH HIGH PRESSURE OVER CENTRAL TEXAS...COULD DRAW
UP MOISTURE INTO SE AZ BY THE WEEKEND. THIS SOLUTION IS SIMILAR TO
THAT OF 24 HOURS PREVIOUS...SO NICE TO SEE SOME CONSISTENCY.
MOISTURE AMOUNTS THIS RUN ARE SOMEWHAT LESS...BUT THE INTRODUCTION
OF 10 TO 20 POPS IN INHERITED FORECAST LOOKS GOOD.

ON THAT NOTE...SEE NO REASON FOR ANY FORECAST UPDATES. INHERITED
PACKAGE LOOKS FINE.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THIS EVENING AS A TROUGH OF LOW PRESSURE MOVES OUT OF
CALIFORNIA AND INTO ARIZONA BY MONDAY MORNING. THE THUNDERSTORMS
WILL PRODUCE BRIEF HEAVY RAIN REDUCING VISIBILITIES SIGNIFICANTLY
AND LOWERING CEILINGS TO MVFR LEVELS. AS THE TROUGH MOVES EASTWARD
LIGHT TO MODERATE SHOWERS TO WILL BE POSSIBLE INTO MONDAY MORNING.
THE TROUGH WILL THEN MOVE ACROSS ARIZONA THROUGH MONDAY RESULTING IN
DECREASING SHOWERS FROM WEST TO EAST. AVIATION DISCUSSION NOT
UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 16, 5:54 AM MST, 15 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
554 AM MST SUN SEP 16 2007

AZZ019-029>035-171300-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
554 AM MST SUN SEP 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TONIGHT

WITH THE TEMPORARY RETURN OF DEEP MOISTURE AS WELL AS AN UNSTABLE
ATMOSPHERE AND STRONG SHEAR...SCATTERED THUNDERSTORMS WILL DEVELOP
AGAIN ACROSS SOUTHEAST ARIZONA TODAY. SOME STORMS ARE EXPECTED TO
GENERATE STRONG...POSSIBLY DAMAGING WINDS AS WELL AS HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL END FROM THE WEST MONDAY AFTERNOON
AND EVENING. A TROUGH OF LOW PRESSURE WILL PUSH MOISTURE OUT OF
SOUTHEAST ARIZONA AGAIN BY TUESDAY WITH TEMPERATURES FALLING BACK
TO NEAR NORMAL LEVELS FOR MID SEPTEMBER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.